Missouri, 2015

Hail in Missouri, March 24, 2015

March 24, 2015 · NWS SGF · 41 events in 17 counties and zones

Supercells developed along a dryline which produced large hail across the Missouri Ozarks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Supercells developed along a dryline which produced large hail across the Missouri Ozarks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 24, 1:23 PM CST, 2 hours earlier.

Area forecast discussion, Mar 24, 1:23 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
223 PM CDT Tue Mar 24 2015

.SHORT TERM...(Tonight)
Issued at 141 PM CDT TUE MAR 24 2015

In the near term severe weather chances are the obvious concern.

Sfc low over just north of KEQA in se KS as of 18z will progress
east with a trailing dry line/sfc trough moving into the eastern
cwfa by 21z. Cap in place now, but a combo of daytime warming,
mid level cooling with increased lift and a narrow corridor of
low level moisture advection is expected to weaken the cap over
the next couple of hours allowing sfc convergence near the
boundary to initiate storms. Latest high res guidance (HRRR, among
others) have been consistent with developing convection by 21z-22z
close to the se KS/sw Mo state line. While model dew points may be
a bit bullish, still looks like a good bet with a corridor/broken
line of convection moving quickly w-e through the cwfa late this
afternoon and early this evening.

ML CAPE values of 1000-2000 j/kg indicated by the HRRR in a
narrow corridor along the sfc trough coupled with more than
adequate deep level 0-6 km bulk shear of around 40-50 kts and 0-3
km helicity of 200-300 m2/s2 will allow rotating updrafts to
develop with stronger convection. With somewhat limited low level
moisture/higher cloud bases, the main storm hazard will be hail
given steep mid level lapse rates. Localized severe winds also a
possibility. The tornado risk would appear low (but not zero),
again given the lack of deeper low level moisture and a veered low
level sfc wind profile along the sfc trough.

The severe window should be small time-wise. Storms should quickly
move east through the cwfa this evening, weakening late with more
limited instability.

.LONG TERM...(Wednesday through Tuesday)
Issued at 215 PM CDT TUE MAR 24 2015

A second shortwave, more positively tilted,  will make it's way
through the region Wed with a cold frontal passage expected.
Weather hazards may include some severe wx and a risk of excessive
rainfall over the southeast half of the cwfa.

Storms are expected to re-initiate in the afternoon gradually
coalescing into line segments, potentially training, over parts of
southern mo late in the afternoon and evening. Again the main
storm concerns will be during the initialization phase with hail
and winds with MLCAPE values of 1000-2000 j/kg over far southern
MO with abundant deep layer shear. With the potential for training
storms in the evening, some guidance is hitting rainfall amounts
hard (particularly the 12z ECMWF, NAM, GFS) in south central MO
where recent heavy rain and flooding occurred. Will be looking at
a possible flood watch for portions of the area, but still
ironing out the details.

Unseasonable cold is expected late in the week as a deep upper
level trough develops over much of the eastern CONUS. Nighttime
temperatures will drop below freezing late in the week. Small
scale shortwaves moving se through the region may kick off some
light/brief periods of rain/snow at times. A modest warming trend
develops late in the extended period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 121 PM CDT TUE MAR 24 2015

Pilots flying in and out of
the southwest Missouri airports need to monitor radar closely late
this afternoon and this evening.

Severe thunderstorms are expected to develop near the Kansas and
the Missouri state line, and move east through much of southern
and central Missouri.

Large hail appears to be the main severe weather risk with these
storms.

By 8 or 9pm, this activity will shift east of the southwest
Missouri airports, allowing for VFR conditions the rest of the
night.

Look for surface winds to become light and variable by mid
evening.

Safe Travels.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Cramer
Hazardous weather outlook, Mar 24, 2:16 PM CST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
316 PM CDT TUE MAR 24 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-252030-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
316 PM CDT TUE MAR 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

DISCUSSION...

  SEVERE THUNDERSTORMS WILL IMPACT SOUTHERN AND CENTRAL MISSOURI
  THROUGH THE EVENING HOURS. LARGE HAIL UP TO THE SIZE OF GOLF
  BALLS ARE POSSIBLE WITH THE MOST INTENSE STORMS. THE RISK FOR
  DAMAGING WIND GUSTS AND TORNADOES IS VERY LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  ADDITIONAL STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS
  SOUTHERN MISSOURI WEDNESDAY INTO WEDNESDAY NIGHT. LARGE HAIL
  AND LOCALIZED DAMAGING WIND GUSTS WILL BE THE PRIMARY SEVERE
  WEATHER RISKS. HEAVY RAINFALL IS POSSIBLE ACROSS SOUTHERN
  MISSOURI...WHICH WILL POSE A RISK FOR LOCALIZED FLASH FLOODING
  ALONG AND SOUTH OF A LINE FROM CASSVILLE...TO SPRINGFIELD...TO
  ROLLA.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL BE NEEDED THROUGH THE EVENING HOURS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

In the hours before

Local storm report, Mar 24, 3:19 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
419 PM CDT TUE MAR 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             FRONTENAC               37.46N 94.69W
03/24/2015  E0.88 INCH       CRAWFORD           KS   FIRE DEPT/RESCUE

&&

BURCHFIELD
Local storm report, Mar 24, 3:23 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
423 PM CDT TUE MAR 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             1 E MINDENMINES         37.47N 94.57W
03/24/2015  E0.88 INCH       BARTON             MO   PUBLIC

&&

BURCHFIELD

The radar

The Springfield radar (KSGF), 107 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

41 hail. Local standard time, as filed.

Hail, Barton

When
March 24, 3:23 PM CST
Where
Barton County, 1.78 mi ESE of Mindenmines
Measured
0.88 in hail
Reported by
Public
Coordinates
37.470, -94.570

Hail, Vernon

When
March 24, 3:24 PM CST
Where
Vernon County, 1.29 mi WNW of Deerfield
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.840, -94.540

Hail, Barton

When
March 24, 3:45 PM CST
Where
Barton County, 1.49 mi NNW of Oakton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.490, -94.380

Hail, Jasper

When
March 24, 3:52 PM CST
Where
Jasper County, 0.55 mi W of Carterville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.150, -94.460

Hail, Jasper

When
March 24, 3:52 PM CST
Where
Jasper County, 0.55 mi E of Duenweg
Measured
1 in hail
Reported by
Public
Coordinates
37.080, -94.410

Hail, Jasper

When
March 24, 4:00 PM CST
Where
Jasper County, 0.88 mi SE of Carthage
Measured
0.88 in hail
Reported by
State Official
Coordinates
37.160, -94.310

Hail, Barton

When
March 24, 4:03 PM CST
Where
Barton County, 2.76 mi N of Kenoma
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.470, -94.200

Hail, Newton

When
March 24, 4:06 PM CST
Where
Newton County, 2.65 mi NW of Monark Spgs
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.900, -94.330

Hail, McDonald

When
March 24, 4:08 PM CST
Where
McDonald County, 0.69 mi N of Goodman
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.740, -94.400

Hail, Newton

When
March 24, 4:13 PM CST
Where
Newton County, 1.1 mi E of Granby
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
36.920, -94.250

Hail, Newton

When
March 24, 4:17 PM CST
Where
Newton County, 0.55 mi W of Monark Spgs
Measured
1.25 in hail
Reported by
Public
Coordinates
36.870, -94.310

Hail, Polk

When
March 24, 4:36 PM CST
Where
Polk County, 1.64 mi E of Bolivar Mem Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.600, -93.400

Hail, Barry

When
March 24, 4:38 PM CST
Where
Barry County, 0.55 mi W of Monett
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.920, -93.930

Hail, St. Clair

When
March 24, 4:38 PM CST
Where
St. Clair County, 0.54 mi E of Monegaw Spgs
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.030, -93.840

Hail, Polk

When
March 24, 4:39 PM CST
Where
Polk County, 0.88 mi SE of Pleasant Hope
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.460, -93.270

Hail, Lawrence

When
March 24, 4:44 PM CST
Where
Lawrence County, 0.55 mi W of Verona
Measured
1 in hail
Reported by
NWS Employee
Coordinates
36.970, -93.810

Hail, Barry

When
March 24, 4:45 PM CST
Where
Barry County, 0.55 mi W of Monett
Measured
1.25 in hail
Reported by
Public
Coordinates
36.920, -93.930

Hail, Barry

When
March 24, 4:45 PM CST
Where
Barry County, Purdy
Measured
0.88 in hail
Reported by
Public
Coordinates
36.820, -93.920

Hail, Greene

When
March 24, 4:45 PM CST
Where
Greene County, 1.1 mi W of Ash Grove
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
37.320, -93.600

Hail, Greene

When
March 24, 4:57 PM CST
Where
Greene County, 3.37 mi WNW of Bois D Arc
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.260, -93.580

Hail, Dallas

When
March 24, 5:01 PM CST
Where
Dallas County, 0.88 mi SE of Buffalo
Measured
1 in hail
Reported by
Public
Coordinates
37.640, -93.090

Hail, Greene

When
March 24, 5:10 PM CST
Where
Greene County, 2.07 mi N of Elwood
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
37.260, -93.430

Hail, Greene

When
March 24, 5:13 PM CST
Where
Greene County, 1.65 mi E of (Sgf)springfield Arp
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
37.250, -93.350

Hail, Polk

When
March 24, 5:17 PM CST
Where
Polk County, 0.55 mi E of Half Way
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
37.620, -93.240

Hail, Polk

When
March 24, 5:21 PM CST
Where
Polk County, 2.15 mi SE of Half Way
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.600, -93.220

Hail, Christian

When
March 24, 5:24 PM CST
Where
Christian County, 1.79 mi WSW of Nixa
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.040, -93.330

Hail, Dallas

When
March 24, 5:25 PM CST
Where
Dallas County, 0.88 mi SE of Buffalo
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.640, -93.090

Hail, Stone

When
March 24, 5:32 PM CST
Where
Stone County, 0.89 mi SW of Lampe
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.560, -93.440

Hail, Laclede

When
March 24, 5:39 PM CST
Where
Laclede County, 2.74 mi E of Phillipsburg
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.550, -92.750

Hail, Webster

When
March 24, 5:39 PM CST
Where
Webster County, 1.38 mi N of Marshfield
Measured
1 in hail
Reported by
Public
Coordinates
37.350, -92.920

Hail, Taney

When
March 24, 5:42 PM CST
Where
Taney County, 0.69 mi S of Branson
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.640, -93.220

Hail, Webster

When
March 24, 5:43 PM CST
Where
Webster County, 1.79 mi WSW of Niangua Jct
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.390, -92.880

Hail, Laclede

When
March 24, 5:51 PM CST
Where
Laclede County, 0.55 mi E of Lebanon
Measured
1 in hail
Reported by
Public
Coordinates
37.680, -92.660

Hail, Taney

When
March 24, 5:52 PM CST
Where
Taney County, 1.8 mi ENE of Ridgedale
Measured
1 in hail
Reported by
AWOS
Coordinates
36.530, -93.220

Hail, Webster

When
March 24, 5:54 PM CST
Where
Webster County, 0.69 mi S of Seymour
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.140, -92.780

Hail, Taney

When
March 24, 6:06 PM CST
Where
Taney County, 1.49 mi SSW of Protem
Measured
1 in hail
Reported by
Public
Coordinates
36.510, -92.860

Hail, Laclede

When
March 24, 6:32 PM CST
Where
Laclede County, 0.88 mi NE of Sleeper
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.760, -92.590

Hail, Laclede

When
March 24, 6:37 PM CST
Where
Laclede County, 5.17 mi WNW of Hazelgreen
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.810, -92.510

Hail, Laclede

When
March 24, 6:37 PM CST
Where
Laclede County, 2.83 mi ENE of Competition
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.490, -92.380

Hail, Laclede

When
March 24, 6:37 PM CST
Where
Laclede County, 1.1 mi E of Agnes
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.520, -92.480

Hail, Wright

When
March 24, 6:45 PM CST
Where
Wright County, 2.82 mi N of Fuson
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.370, -92.510

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 556299, 556332, 556300, 556309, 556310, 556311, 556301, 556320, 556319, 556321, 556322, 556323, 556296, 556327, 556324, 556318, 556297, 556298, 556305, 556306, 556303, 556307, 556308, 556325, 556326, 556302, 556304, 556328, 556312, 556333, 556329, 556334, 556313, 556330, 556335, 556331, 556314, 556315, 556316, 556317, and more.